Texas, 2012Dense Fog in Texas, December 6, 2012
December 6, 2012 · NWS FWD · 4 events in 4 counties and zones
Dense fog occurred across the region on December 6th. The moisture associated with the fog caused the tops of at least 60 utility poles in Bell, Falls, Hill, and McLennan counties to catch fire.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog occurred across the region on December 6th. The moisture associated with the fog caused the tops of at least 60 utility poles in Bell, Falls, Hill, and McLennan counties to catch fire. The phenomenon is called tracking and occurs when dust that has accumulated on the insulators of utility poles reacts with the moisture in the fog. According to experts, the moisture acted as a conductor causing the poles to catch fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 6, 3:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 6, 3:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
356 AM CST THU DEC 6 2012
.DISCUSSION...
WARM AIR ADVECTION ACROSS THE REGION THIS MORNING IS BRINGING
INCREASING DEWPOINTS...LOW STRATUS...AND FOG TO A GOOD PORTION OF
NORTH AND CENTRAL TEXAS. VISIBILITIES WITHIN FOGGY AREAS HAVE
VARIED THROUGH THE NIGHT BUT SEVERAL SITES HAVE REPORTED DENSE
FOG. HOWEVER...SOME SITES THAT PREVIOUSLY REPORTED DENSE FOG HAVE
NOW IMPROVED VISIBILITIES. THE CURRENT DENSE FOG ADVISORY THAT IS
IN EFFECT FOR THE SOUTHEASTERN COUNTIES WILL REMAIN AS IS FOR NOW
BUT ADJUSTMENTS TO THE AREA MAY BE NEEDED BEFORE THE 10 AM
EXPIRATION.
MOST GUIDANCE TONIGHT IS HAVING A HARD TIME WITH THE CLOUDS BUT
THE RAP MODEL AND LAMP MOS GUIDANCE HAVE RECENTLY PICKED UP ON THE
TRENDS. HOWEVER...BOTH OF THESE MODELS SCATTER THE CLOUDS OUT BY
MIDDAY. THE 00Z RUN OF THE 4 KM WRF IS THE ONLY MODEL HOLDING THE
CLOUDS IN OVER THE EASTERN HALF OF THE REGION FOR MUCH OF THE DAY.
WITH DEEP SOUTHERLY FLOW CONTINUING TODAY... WILL SIDE WITH THE
00Z 4 KM WRF AND KEEP MOSTLY CLOUDY CONDITIONS OVER THE EASTERN
HALF OF THE REGION THROUGH MID AFTERNOON. DUE TO THE CLOUD
COVER...HAVE LOWERED HIGH TEMPERATURES OVER THE EASTERN HALF INTO
THE 60S TODAY. THE LATEST RUNS OF THE RAP MODEL ARE ALSO SHOWING
COOL TEMPERATURES OVER THE EASTERN COUNTIES THIS AFTERNOON...BUT
FELT THE RAP/S TEMPERATURES WERE TOO LOW.
STRATUS WILL RETURN AGAIN TONIGHT AND SOME PATCHY FOG WILL ALSO BE
POSSIBLE...MAINLY OVER THE SOUTHEASTERN COUNTIES. THE WINDS
TONIGHT WILL BE SLIGHTLY STRONGER AS A SURFACE LOW MOVES CLOSER
FROM THE NORTHWEST. THEREFORE THE CHANCES FOR DENSE FOG AND/OR
WIDESPREAD FOG ARE LOWER. WITH THE STRONGER WINDS...STRATUS IS
MORE LIKELY BUT WILL CONTINUE TO ASSESS THE FOG POTENTIAL AND
ESPECIALLY THE WIND SPEEDS FOR TONIGHT.
A COLD FRONT THAT IS CURRENTLY MOVING DOWN THE PLAINS AND INTO
NEBRASKA THIS MORNING WILL SLIDE INTO NORTH TEXAS LATE TONIGHT.
THIS FRONT WILL STALL ACROSS THE NORTHWESTERN COUNTIES ON FRIDAY
AND THEN RETREAT NORTH ON SATURDAY AS A STRONG UPPER LEVEL
TROUGH DIVES DOWN THE ROCKIES AND INDUCES LEE-SIDE CYCLOGENESIS.
THE GFS CONTINUES TO BE AGGRESSIVE WITH PUSHING THE FRONT DEEPER
IN OUR AREA THAN THE OTHER MODELS SUGGEST. CURRENT TEMPERATURES
BEHIND THE FRONT ARE IN THE 40S AND THIS AIR WILL CONTINUE TO
MODIFY AS THE FRONT MOVES FARTHER SOUTH. DUE TO THE MODIFIED
NATURE OF THE AIR AND THE ZONAL UPPER LEVEL FLOW PATTERN...DO NOT
THINK THE FRONT WILL MAKE IT MUCH FARTHER THAN THE NORTHWESTERN
COUNTIES.
MOISTURE ADVECTION WILL CONTINUE AHEAD OF THIS FIRST FRONT ON
FRIDAY AND SATURDAY. DEWPOINTS WILL EVENTUALLY REACH THE 60S BY
SATURDAY AND THUS OVERNIGHT LOWS WILL ALSO QUICKLY WARM THIS
WEEKEND. A WEAK ELONGATED SHORTWAVE WILL MOVE OVER THE REGION
FRIDAY NIGHT/SATURDAY MORNING. FORECAST MODELS INDICATE THE LOW
LEVEL MOISTURE DEPTH WILL HAVE INCREASED TO BETWEEN 5-8 KFT BY
THEN AND THE CAP WILL BE WEAKENED ENOUGH FOR SOME AREAS OF LIGHT
RAIN OR SHOWERS TO DEVELOP OVER ROUGHLY THE EASTERN HALF OF THE
REGION. HAVE INTRODUCED 20 POPS FRIDAY NIGHT THROUGH SATURDAY
MORNING ANTICIPATING SCATTERED LIGHT RAIN ACTIVITY OR LIGHT
SHOWERS.
ON SUNDAY...THE UPPER LEVEL TROUGH THAT WAS PREVIOUSLY MENTIONED
OVER THE ROCKIES WILL SWING INTO THE SOUTHERN PLAINS...SENDING A
STRONG CANADIAN COLD FRONT ACROSS THE REGION. THE ECMWF CONTINUES
TO BE THE SLOWEST WITH THE FRONT AND UPPER LEVEL TROUGH WHILE THE
GFS AND NAM ARE THE FASTEST. BOTH THE GFS AND ECMWF HAVE SHOWN
GOOD RUN-TO-RUN CONSISTENCY WITH THEIR RESPECTIVE TIMINGS...THUS
IT IS DIFFICULT TO DETERMINE WHICH ONE IS MORE ACCURATE. BUT
EITHER WAY THE FRONT WILL ARRIVE ON SUNDAY AND OPTED TO SLOW THE
ARRIVAL OF THE FRONT BACK A FEW HOURS. THE EXACT TIMING OF THE
FRONT WILL HAVE MORE OF AN IMPACT ON HIGH TEMPS FOR THE DAY THAN
ANY OTHER PART OF THE FORECAST. THE MOISTURE PROFILES STILL LOOK
PRETTY MEAGER ALONG AND AHEAD OF THE FRONT AND KEPT LOW POPS
ACROSS THE REGION...BUT DID INCREASE POPS TO 40 PERCENT IN THE
SOUTHEAST WHERE THE MOISTURE PROFILES LOOK THE BEST. PRECIPITATION
SHOULD QUICKLY END SUNDAY NIGHT BUT NOW THE ECMWF IS SUGGESTING
SOME LIGHT SNOW MIGHT BE POSSIBLE OVER THE NORTHERN COUNTIES
SUNDAY NIGHT. THE ECMWF TEMPERATURE PROFILE IS MUCH COLDER TONIGHT
THAT LAST NIGHT/S RUN AND THIS WILL BE SOMETHING THAT NEEDS TO BE
CLOSELY WATCHED. PREVIOUSLY...FORECAST SOUNDINGS SHOWED THE
ATMOSPHERE QUICKLY DRYING OUT BEHIND THE FRONT...BUT NOW THE GFS
IS SHOWING A LITTLE INCREASE IN MID AND LOW LEVEL MOISTURE SUNDAY
NIGHT. WILL NOT MENTION ANY WINTER PRECIPITATION AT THIS TIME AND
CONTINUE TO ASSESS WITH UPCOMING MODEL RUNS. TEMPERATURES ON
MONDAY WILL REACH THE 40S BUT SOME LOCATIONS NEAR THE RED RIVER
WILL STRUGGLE TO GET INTO THE 40S. MONDAY NIGHT WILL BE A COLD
NIGHT WITH OVERNIGHT LOWS IN THE 20S ACROSS THE REGION.
THE CANADIAN FRONT WILL PUSH DEEP INTO THE GULF OF MEXICO AND THE
UPPER LEVEL TROUGH WILL SWING TO THE EAST COAST BY TUESDAY. ALL
THE MODELS HAVE ANOTHER PIECE OF UPPER LEVEL ENERGY DIVING DOWN
THE ROCKIES AND INTO THE PLAINS BY THE MIDDLE OF NEXT
WEEK...HOWEVER THEIR TRACKS AND TIMING OF THIS SECOND PIECE OF
ENERGY DIFFER CONSIDERABLY. THE GFS IS QUICK TO RETURN MOISTURE
BACK TO THE REGION AHEAD OF THE NEXT TROUGH AND BRINGS ABUNDANT
RAINFALL TO PARTS OF THE REGION. WITH SUNDAYS FRONT PUSHING DEEP
ACROSS THE GULF OF MEXICO...THIS SHOULD PREVENT ANY CHANCE OF LOW
LEVEL MOISTURE QUICKLY RETURNING TO NORTH AND CENTRAL TEXAS AND
WILL KEEP THE FORECAST DRY THROUGH THE END OF THE PERIOD.
82/JLD
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 74 50 71 57 75 / 0 5 10 5 10
WACO, TX 72 52 73 60 76 / 0 5 10 5 10
PARIS, TX 70 52 72 55 72 / 0 5 10 20 10
DENTON, TX 73 48 71 54 75 / 0 5 10 10 10
MCKINNEY, TX 71 51 71 56 75 / 0 5 10 10 10
DALLAS, TX 73 51 71 58 75 / 0 5 10 10 10
TERRELL, TX 73 53 74 60 77 / 0 5 10 10 10
CORSICANA, TX 74 53 76 61 77 / 0 5 10 10 10
TEMPLE, TX 73 53 76 61 77 / 0 5 10 5 10
MINERAL WELLS, TX 76 46 75 51 76 / 0 5 10 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR TXZ121-122-
134-135-146>148-160>162-174-175.
&&
92/82
Hazardous weather outlook, Dec 6, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CST THU DEC 6 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
400 AM CST THU DEC 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
AREAS OF DENSE FOG ARE POSSIBLE TO THE SOUTHEAST OF A LINE FROM
TEMPLE TO MIDLOTHIAN TO TERREL WHERE A DENSE FOG ADVISORY IS IN
EFFECT THROUGH EARLY MORNING. ELSEWHERE...BRIEF PATCHY DENSE FOG IS
POSSIBLE OUTSIDE THE ADVISORY AREA EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A LOW CHANCE FOR THUNDERSTORMS ON SUNDAY. SEVERE WEATHER
IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, McLennan
- When
- December 6, 5:00 AM CST to 8:00 AM CST
- Where
- McLennan forecast zone
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
The tops of several utility poles caught fire in McLennan County when fog combined with dust that had accumulated on the insulators of the utility poles ignited the tops of the poles on fire. The phenomenon is referred to by experts as tracking. Utility poles that were on fire in McLennan County included 2 in the Waco area, a few near Lorena, and a few west of Waco along US Highway 84.
Dense Fog, Hill
- When
- December 6, 5:00 AM CST to 8:00 AM CST
- Where
- Hill forecast zone
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
The tops of several utility poles caught fire in Hill County when fog combined with dust that had accumulated on the insulators of the utility poles ignited the tops of the poles on fire. The phenomenon is referred to by experts as tracking. Utility poles that were on fire in Hill County included nearly 30 poles along I-35 south of Hillsboro, another 20 poles near Bynum, and a few more in the Aquilla area.
Dense Fog, Falls
- When
- December 6, 5:00 AM CST to 8:00 AM CST
- Where
- Falls forecast zone
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
The tops of a few utility poles caught fire in Falls County when fog combined with dust that had accumulated on the insulators of the utility poles ignited the tops of the poles on fire. The phenomenon is referred to by experts as tracking. Utility poles that were on fire in Falls County included a few poles along Highway 6 near 112 and 113, and some poles near Perry. The fires forced the closure of Highway 6 and stopped a train.
Dense Fog, Bell
- When
- December 6, 5:00 AM CST to 8:00 AM CST
- Where
- Bell forecast zone
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
The tops of a few utility poles caught fire in Bell County when fog combined with dust that had accumulated on the insulators of the utility poles ignited the tops of the poles on fire. The phenomenon is referred to by experts as tracking. Utility poles that were on fire in Bell County were along I-35 north of Troy.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425518, 425519, 425520, 425521.